This morning’s New York Times reports that the FDA is now echoing what many scientists and industry experts have been saying for weeks: the contaminated stores of heparin that have been associated with 81 deaths and 785 severe allergic reactions in the U.S. was likely adulterated on purpose. In March, the FDA issued a major recall of heparin following increasing reports of adverse reactions and deaths connected with the drug.
Tests have shown that heparin components made by a company in China (Changzhou SPL) were contaminated by a manipulated form of a dietary supplement, oversulfated chondroitin sulfate. Because the cheaper additive resembles heparin, routine screening didn’t reveal the contamination. Contaminants comprised up to a third of some heparin samples that were tested. Dr. Janet Woodcock, director of the Food and Drug Administration’s drug center explained, “[I]t does strain one’s credulity to suggest that might have been done accidentally.”